Hail, Fluvanna
- When
- May 8, 7:07 PM EST
- Where
- Fluvanna County, 2.14 mi NW of Nicholas
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.790, -78.480
One inch hail was reported near Scottsville.
Isolated severe thunderstorms produced a few reports of large hail across portions of central Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Isolated severe thunderstorms produced a few reports of large hail across portions of central Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 8, 6:12 PM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
712 PM EDT THU MAY 8 2008
.SYNOPSIS...
LOW PRESSURE AND AN ASSOCIATED COLD FRONT WILL APPROACH FROM THE
WEST TONIGHT...THEN CROSS THE AREA ON FRIDAY. HIGH PRESSURE WILL
BRIEFLY BUILD IN FOR SATURDAY...THEN ANOTHER LOW PRESSURE SYSTEM
WILL AFFECT THE REGION SUNDAY INTO MONDAY.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
HV UPDATED GRIDS/DIGITAL DB AS PER LATEST SAT/RADAR TRENDS. SLOWED
INCREASE IN POPS UNTIL AFTER 02Z IN THE NW CWA...CLOSER TO
MIDNIGHT INTO SE VA. COULD HAVE SOME ISO DISCRETE CELLS POPPING
UP BETWEEN NOW AND 02Z...BUT THEYLL BE BETTER HANDLED BY
NOWCASTS/SPS ANYHOW. MUCH OF THE CWA SHUD STAY PCPN FREE THRU MID-
EVENING.
LINE OF CONVECTION BEGINNING TO BECOME A BIT MORE ORGANIZED OVER
FAR WESTERN VA/EASTERN WV...AHEAD OF MIDLVL LOW. LAPS DERIVED
SBCAPE VALUES RUNNING IN THE 12-15K RANGE WEST OF I-95...WHERE
SOME LATE AFTERNOON CLEARING HAS SERVED TO DESTABILIZE THINGS A
BIT. AS NOTED BY SPC THIS EVENING...VAD WIND PROFILES ACROSS THE
REGION SHOWING GOOD AMOUNT OF VEERING WITH HGT...WHICH WOULD
PORTEND TO A FEW DAMAGING WIND GUSTS BY LATER THIS EVENING AS SFC
LOW APPROACHES. ISSUE NEW HWOAKQ EARLIER...AND DID NOTE WIND/HAIL
THREAT...AS WELL AS THE CHC FOR AN ISOLATED TORNADO...GIVEN
SREF/RUC PROG OF LLVL SHEAR/HELICITY VALUES...SPECIFICALLY WITH S TO
SE FLOW AHEAD OF FRONT.
MAIN ACTION ARRIVES OVRNGT...AS LO PRES FM WRN TN ENTERS/CRSS THE
MTNS. LEADING EDGE OF CNVTN FM THAT SYS MVG THROUGH CNTRL TN/NRN
AL...AND TMG IS ABT 8-10 HRS FM ARRIVING ACRS WRN SXNS OF FA. AXIS
OF HIER INSTABILITY TO ENTER/CRS THE RGN AFT 02-04Z THROUGH THE
REST OF THE NGT...JUST A QUESTION ON HOW STRNG CNVTN WOULD BE.
DESPITE NGTTM HRS...DYNAMIC FORCING DECENT...SO CANNOT RULE
STRNG/SVR CNVTN (GSTY WNDS). LO LCLS/ENHANCED BLYR HELICITY SUGG
PTNTL FOR SPINUPS AS WELL. SATURATED SNDGS...AND AXIS OF PWS
1.5-1.75 MVG ACRS FA...SO WL INCLD LCLLY HVY RA. LO TEMPS IN THE
60S.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
SFC LO PRES PASSES ACRS FAR NRN AREAS OF FA FRI MRNG...THEN OFF
SRN NJ CST IN THE AFTN. TRAILING CDFNT TO REACH SE VA/NE NC
ERY/MID AFTN HRS. WL HV LIKELY OR BETTER POPS FOR THE MRNG HRS
MOST PLCS...CONTG MENTION OF LCLLY HVY RA (QPF 1-3 IN...ESP VA/MD
CTYS IN FA). LINGERING/SCTD CNVTN PSBL W/ CDFNTL PASSAGE SE VA/NE NC
DURG THE AFTN (PTNTLLY STRNG/SVR?). TOUGH CALL ON DRYING/CLRG FRI
NGT...AS A 2ND/WKR SYS DIVES THROUGH RGN FM THE NW. HV KEPT
P/MCLDY INTO SAT MRNG W/ AT LEAST SLGT CHC POPS (THOUGH MOD/HVY RA
THREAT WL BE OVR BY THAT TM). BY THAT 2ND SYS SAT AFTN/NGT...MR
DEFINITIVE PD OF DRYING XPCTD.
HI TEMPS FRI FM THE UPR 60S (LWR MD ERN SHR) TO MID/UPR 70S (SRN
VA/NE NC)...LOWS FRI NGT IN THE 40S TO MID 50S...THEN 60S TO LWR 70S
XPCTD SAT.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
ANOTHER LOW PRES SYSTEM WILL AFFECT THE REGION ON SUNDAY WHICH WL
LIKELY TRIGGER SHOWERS/TSTMS. LINGERING WITH -RW INTO MONDAY. AMS
WILL BE RELATIVELY UNSTABLE THROUGHOUT THE PERIOD BUT DO NOT
EXPECT PROLOGED WIDESPREAD RAIN AFTER MONDAY BUT ENOUGH TO HAVE AT
LEAST SLIGHT CHCS INTO WEDNESDAY.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
FIRST BAND OF SHOWERS HAS MOVED THOUGH CENTRAL VA WITH VFR CONDS
AT RIC...CSTL PLAINS SITES WILL SEE TEMPO MVFR INTO EARLY EVE. THE
MAIN AREA OF SHWRS/TSRA WILL APPROACH BY LATE EVE WITH MVFR
CONDITIONS DECREASING TO IFR AS HEAVIER SHWRS MOVE OVER...MVR/IFR
WILL PERSIST INTO FRI.
DRYING/BREEZY AS WINDS TURN WNW BY MIDDAY FRI FROM W TO E (LWR
CIGS/VSBY LINGERING LONGEST AT THE COAST). MAINLY VFR CONDITIONS
AGAIN UNTIL NEXT SYSTEM SUNDAY/SUNDAY NIGHT.
&&
.MARINE...
IN ANTICIPATION OF THE STRONG COLD FRONT THAT WILL CROSS THE REGION
LATER THIS EVENING AND OVERNIGHT...HAVE DECIDED TO RAISE THE SCA
FLAGS FOR ALL OF OUR BAY AND COASTAL WATERS INTO FRI AFTN/EVE. OF
COURSE THIS MAY NEED TO BE MODIFIED PENDING HOW THINGS SHAPES UP. AT
ANY RATE...HAVE BUMPED UP THE WINDS A TAD WITH THIS PACKAGE. WINDS
WILL BECOME MORE BREEZY AS THE FRONT APPROACHES (SOUTHERLY) AND WITH
ITS PASSAGE (NORTHWESTERLY). SEAS WILL PRIMARILY BE IN THE 5 TO 6 FT
RANGE WHILE WAVES IN THE BAY PEAKING NEAR 3 FT..HIGHER IN THE SRN
BAY NR THE MOUTH.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EDT FRIDAY FOR ANZ630>633.
SMALL CRAFT ADVISORY UNTIL 2 AM EDT SATURDAY FOR ANZ650-652-
654-656-658.
&&
SYNOPSIS...ALB/MAM
NEAR TERM...ALB/MAM
SHORT TERM...ALB
LONG TERM...KLL
AVIATION...CY
MARINE...KLLHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 512 PM EDT THU MAY 8 2008 ANZ650-652-654-656-658-091100- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM- 512 PM EDT THU MAY 8 2008 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE BY LATE THIS EVENING INTO EARLY FRIDAY MORNING. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...SOME STORMS MAY REACH CONTAIN DAMAGING WINDS IN EXCESS OF 35 KNOTS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ021>025-VAZ099-100-091100- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- ACCOMACK-NORTHAMPTON VA- 512 PM EDT THU MAY 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND AND THE EASTERN SHORE OF VIRGINIA. .DAY ONE...TONIGHT... THUNDERSTORMS WILL BE POSSIBLE AFTER MIDNIGHT TONIGHT. STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THUNDERSTORMS WILL AGAIN BE POSSIBLE BY LATE IN THE WEEKEND IN ASSOCIATION WITH A STRONG COLD PUSHING THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630>633-091100- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- CURRITUCK SOUND- 512 PM EDT THU MAY 8 2008 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY AND CURRITUCK SOUND. .DAY ONE...TONIGHT... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE BY LATE THIS EVENING INTO EARLY FRIDAY MORNING. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME...SOME STORMS MAY CONTAIN DAMAGING WINDS IN EXCESS OF 35 KNOTS AND HAIL. AN ISOLATED WATERSPOUT WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ012>017-030>032-102-VAZ048-049-060>098-091100- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA- PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG- LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM- KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER- BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER- MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK- SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH- SUFFOLK-CHESAPEAKE-VIRGINIA BEACH- 512 PM EDT THU MAY 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TONIGHT... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS EVENING...PERSISTING INTO THE PREDAWN HOURS FRIDAY MORNING. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME...SOME STORMS COULD REACH STRONG TO SEVERE LIMITS AFTER SUNSET TONIGHT...AS THESE STORMS DEVELOP AND MOVE NORTHEAST INTO THE REGION. LOCALLY HEAVY RAINFALL...DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY HAZARD WITH ANY STORMS THAT DEVELOP THIS EVENING. ADDITIONALLY...THERE WILL BE THE RISK FOR AN ISOLATED TORNADO OR TWO...ESPECIALLY TO THE SOUTH OF METRO RICHMOND INTO SOUTHSIDE VIRGINIA AND NORTHEASTERN NORTH CAROLINA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THUNDERSTORMS WILL AGAIN BE POSSIBLE BY LATE IN THE WEEKEND IN ASSOCIATION WITH A STRONG COLD PUSHING THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. 05
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 719 PM EDT THU MAY 8 2008 VAZ048-049-090015- FLUVANNA VA-LOUISA VA- 719 PM EDT THU MAY 8 2008 ...STRONG THUNDERSTORM MOVING INTO EASTERN VIRGINIA PIEDMONT... AT 719 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 16 MILES SOUTHWEST OF PALMYRA...OR ABOUT 14 MILES WEST OF FORK UNION...MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR ANTIOCH AT 730 PM EDT...CUNNINGHAM AT 740 PM EDT...WILDWOOD AT 745 PM EDT...TROY AT 750 PM EDT...ZION CROSSROADS AT 755 PM EDT...FERNCLIFF AT 800 PM EDT. WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE STORMS. RAINFALL RATES OF ONE HALF TO THREE QUARTERS OF AN INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. 05
The Sterling radar (KLWX), 158 km away, was scanning. The volume nearest the first event began at 00:05 UTC.
2 hail. Local standard time, as filed.
One inch hail was reported near Scottsville.
Nickel to quarter size hail was reported at Fluvanna sheriff's office.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102987, 102988.